Tetracycline and Fingernail Separation

When you visit a dermatologist for acne, leaving with a prescription for antibiotics is one of the most common outcomes. Of course this is to treat the bacterial aspect of one’s acne, and for many, it works wonders at getting it under control. The trouble is that for many of us, there are some seriously unwanted side effects.

My acne-prone skin is partially genetic. Both of my parents experienced it when they were teenagers, and oily skin seems to run in the family. When I was a child, my mom used to recount her “fingernail story” whenever I prompted her as I found it absolutely fascinating. She would recall being prescribed Tetracycline as a teenager for her mild acne. Not long after she started taking it, her fingernails completely separated from her fingers.

She said that after looking into it, she thought this might have been due to the fact that she worked as a lifeguard at the time, and was getting regular sun exposure. To confirm her research, there is a phenomenon called Photo-onycholysis, in which sun exposure with Doxycycline or Tetracycline in your system causes nail separation (onycholysis). There seems to be somewhat limited studies on this, but it suggests you would need a pretty hefty amount of sunshine for this to occur (such as a beach vacation).

Fast forward to 20 years later when I was struggling with adult acne in 2017. As I became frustrated with all of my own attempts to treat it failing, I saw MANY dermatologists. One of them prescribed a classic combo of drugs for both internal and external treatment: topical retinoids, topical antibiotics, and Tetracycline to be taken by mouth once a day.

Needless to say I was apprehensive. The story of my mom’s fingernails falling off had not been forgotten with age. However, between the desperation I felt for clear skin, and knowing that it was a TINY percentage of people who experienced this bizarre side effect, I took the chance.

I bet you can guess what happened next! After taking the Tetracycline for around a week, I began feeling a bit of sensitivity in my fingertips. I thought to myself, there’s no possible way. It’s too soon and the chances are too small. I’ll give it a few more days and see if it goes away.

It didn’t. A few days later when I was taking a shower, I noticed serious pain as soon as the water hit my hands. I could feel how far underneath my nails the water was going as it hit the nail beds. I needed no more confirmation that the process of onycholysis was starting.

Luckily, because of my mom’s experience, I knew to be on the lookout for it and could stop taking the medication before it progressed any further! I stopped taking the pills, and while it took a little while for the tips of my nails to grow back out and reattach themselves to the nail beds, no severe damage was done.

What I found interesting is that during this brief period of time, I had no sun exposure at all! I was working from home at the time, and I’ll be honest, I almost never got outside other than to pick up groceries. I likely didn’t get more than 5 or 10 minutes outside that week. (Don’t worry, I’m much better about getting out for long walks in the sunshine now to get my daily Vitamin D and fresh air!) Every study that I’ve found suggests that this phenomenon only occurs with the addition of sunlight, but I found this to be a side effect of the drug all by itself.

I wanted to share this experience because at the time I was frustrated that there was so little information on the subject. The moral of the story is to try to be as in tune with your body as possible when you begin taking a new medication. Oftentimes doctors won’t convey all of the possibilities because they might not know themselves, and good old Google doesn’t have all the answers either. If something doesn’t feel right, go with your gut and stop taking it. There is almost always an alternative treatment you can try!

Leave a Reply